Alert archive / California / Flash Flood Warnings in 2017

Flash Flood Warning 26, NWS Hanford, CA

February 17, 2017Kern County, California

NWS Hanford, CA issued this flash flood warning at Feb 17, 2017, 7:03 PM PST for Kern County, California. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 17, 2017, 7:03 PM PST (03:03 UTC)
Expired
Feb 17, 2017, 9:30 PM PST
In force
2 hr
Issued by
NWS Hanford, CA
Area
Storm-based polygon
Flood severity
None

County Kern County, CA

The radar

The Edwards AFB radar (KEYX), 41 km from the middle of the area, began a volume at 03:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 3.1 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2017-02-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2017-02-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 297 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1800 m above ground
0-6 km bulk shear
77 kt
0-1 km storm-relative helicity
297 m²/s²
0-3 km storm-relative helicity
468 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

007 
WGUS56 KHNX 180303
FFWHNX
CAC029-180530-
/O.NEW.KHNX.FF.W.0026.170218T0303Z-170218T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Joaquin Valley CA
703 PM PST FRI FEB 17 2017

The National Weather Service in Hanford CA has issued a

* Flash Flood Warning for...
  Eastern Kern County in central California...

* Until 930 PM PST

* At 702 PM PST, Doppler radar indicated heavy rain across the 
  warned area. Flash flooding is expected to begin shortly if not 
  already occurring.

* Some locations that will experience flooding include...
  Ridgecrest, California City, Edwards AFB, China Lake Acres,
  Randsburg, Inyokern, Boron, Government Peak, Indian Wells Canyon,
  Laurel Mountain and North Edwards.

Excessive rainfall over the warned area will cause mud slides near
steep terrain. The mud slide can consist of rock, mud, vegetation and
other loose materials.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3483 11763 3482 11804 3520 11813 3579 11798
      3580 11764 3571 11763 3571 11765 3569 11766
      3568 11761 3565 11764

$$

Rowe
2 follow-up statements
292 
WGUS76 KHNX 180344
FFSHNX

Flash Flood Statement
National Weather Service San Joaquin Valley CA
744 PM PST FRI FEB 17 2017

CAC029-180530-
/O.CON.KHNX.FF.W.0026.000000T0000Z-170218T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kern CA-
744 PM PST FRI FEB 17 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 PM PST FOR
EASTERN KERN COUNTY...

At 720 PM PST, local law enforcement reported flash flooding and a 
road closure along Redrock Randsburg and Garlock Roads between SR-14 
and US-395. Flash flooding is occurring.

Excessive rainfall over the warned area will cause mud slides near
steep terrain. The mud slide can consist of rock, mud, vegetation and
other loose materials.

Some locations that will experience flooding include...
Ridgecrest, California City, Edwards AFB, China Lake Acres,
Randsburg, Inyokern, Boron, Government Peak, Indian Wells Canyon,
Laurel Mountain and North Edwards.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3483 11763 3482 11804 3520 11813 3579 11798
      3580 11764 3571 11763 3571 11765 3569 11766
      3568 11761 3565 11764

$$

Rowe
239 
WGUS76 KHNX 180528
FFSHNX

Flash Flood Statement
National Weather Service San Joaquin Valley CA
928 PM PST FRI FEB 17 2017

CAC029-180537-
/O.EXP.KHNX.FF.W.0026.000000T0000Z-170218T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kern CA-
928 PM PST FRI FEB 17 2017

...THE FLASH FLOOD WARNING FOR EASTERN KERN COUNTY WILL EXPIRE AT 930
PM PST...

Rain continues to fall in the warned area, however, the threat of 
flash flooding has diminished. Therefore, the flash flood warning 
will expire at 930 pm PST. A new flood advisory has been issued in 
its place.

LAT...LON 3483 11763 3482 11804 3520 11813 3579 11798
      3580 11764 3571 11763 3571 11765 3569 11766
      3568 11761 3565 11764

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hanford, CA wrote its last area forecast discussion before this flash flood warning went out at Feb 17, 3:43 PM PST, 3 hours 20 minutes earlier.

Area forecast discussion, Feb 17, 3:43 PM PST, 3 hours 20 minutes before
Area Forecast Discussion
National Weather Service San Joaquin Valley - Hanford CA
343 PM PST Fri Feb 17 2017

.SYNOPSIS...Unsettled weather will continue across central
California through at least the middle of next week.

&&

.DISCUSSION...
A storm system off the coast continues to affect central CA with
rain, high elevation snow and high winds. Satellite images show
a moisture band of high precipitable water stretching from the
Channel Islands northward through the San Joaquin Valley. The
heaviest rain is falling in the south facing slopes of the
Tehachapi Mountains due strong south winds. The Vandenberg
Sounding shows South wind at 60kt around 5kft and numerous reports
of high winds have been reported especially towards the Tehachapi
mountains and along the coastal mountains. Models prog the high
wind potential decreasing during the evening. Heavy snow should
continue over the Sierra with rising snow levels. No changes
anticipated at the moment for the current watches and warnings.

The moderate to heavy rain should continue over the Kern county
mountains...especially the south facing slopes into the evening.
Thunderstorms will be possible this afternoon into the early
evening hours...especially along the west side of the San Joaquin
Valley.

Models prog the upper low pushing onshore tonight and over the
SJV early Saturday morning...with scattered showers across the
area Saturday into Sunday.

Another upper low will approach the Pacific Northwest coastline
Sunday night into Monday morning...bringing another round of
widespread precipitation to central California Monday into
Tuesday morning. Unsettled weather remains in the area through at
least next Friday. There will be breaks in the weather during this
time frame...we will continue to nail down timing over the weekend
into early next week.

The main concern of the forecast will be over the next 12
hours...with extremely strong winds and flash flooding especially
over the mountains below 7000 feet. Please continue to maintain
weather awareness today and stay safe.

&&

.AVIATION...IFR conditions will prevail over the mountains due
to precipitation, low ceilings and mountain obscurations. Local
MVFR conditions can be expected in the Sierra foothills in
episodes of heavy rain during the next 24 hours. Additionally,
strong winds gusting over 35 knots will occur in the northern
San Joaquin Valley and through and below the mountain passes of Kern
County as well as the south end and west side of the San Joaquin
Valley through 03z Saturday.  VFR conditions can be expected
elsewhere over the central California interior during the next
24 hours.

&&

.AIR QUALITY ISSUES...
None.

&&

.CERTAINTY...

The level of certainty for days 1 and 2 is medium.
The level of certainty for days 3 through 7 is medium.

Certainty levels include low...medium...and high. Please visit
www.weather.gov/hnx/certainty.php for additional information
an/or to provide feedback.

&&

.HNX Watches/Warnings/Advisories...
Flash Flood Watch through late tonight CAZ093>099.

Wind Advisory until 7 PM PST this evening CAZ089>092.

High Wind Warning until 7 PM PST this evening CAZ095.

Winter Storm Warning until 4 AM PST Saturday ABOVE 7000 FEET FOR
THE CAZ096-097.

&&

public...MV
avn/fw...DCH
prev discussion...Riley
synopsis...MV

weather.gov/hanford

In the hours before

Local storm report, Feb 17, 5:42 PM PST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
542 PM PST FRI FEB 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     NON-TSTM WND DMG 6 WNW KEENE             35.26N 118.66W
02/17/2017                   KERN               CA   PUBLIC

            LARGE SEMI-TRUCK BLOWN OVER ON SR58 AT
            INTERSECTION SR 223.

&&

DS
Local storm report, Feb 17, 5:51 PM PST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
551 PM PST FRI FEB 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     FLOOD            11 NNW GRAPEVINE        35.09N 118.98W
02/17/2017                   KERN               CA   LAW ENFORCEMENT

            NORTHBOUND SR 99 COVERED IN MUD AND WATER.

&&

DS
Local storm report, Feb 17, 6:15 PM PST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
615 PM PST FRI FEB 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0609 PM     FLOOD            4 SW LAKE ISABELLA      35.59N 118.52W
02/17/2017                   KERN               CA   LAW ENFORCEMENT

            LARGE BOULDERS REPORTED IN THE ROADWAY.

&&

DS
Local storm report, Feb 17, 6:22 PM PST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
622 PM PST FRI FEB 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     FLOOD            9 NNW GRAPEVINE         35.06N 119.00W
02/17/2017                   KERN               CA   LAW ENFORCEMENT

            SR 166 AT THE I-5 INTERSECTION AND THE AND
            THE ON RAMP TO NB I-5 ARE FLOODED.

&&

DS
Local storm report, Feb 17, 6:32 PM PST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
632 PM PST FRI FEB 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0602 PM     FLOOD            3 SE TEHACHAPI          35.11N 118.40W
02/17/2017                   KERN               CA   LAW ENFORCEMENT

            TEHACHAPI WILLOW SPRINGS RD FLOODED SOUTH OF
            SR 58.

&&

DS
Local storm report, Feb 17, 6:43 PM PST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
643 PM PST FRI FEB 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0638 PM     FLOOD            3 W FRAZIER PARK        34.82N 119.00W
02/17/2017                   KERN               CA   LAW ENFORCEMENT

            FLOODING REPORTED AT INTERSECTION OF PINE
            RD. AND LOCKWOOD VALLEY RD.

&&

DS

The office that day

Everything else NWS Hanford, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 17, 4:03 PM PSTAreal Flood AdvisoryHNXKern3 hr
Feb 17, 4:16 PM PSTFlash Flood WarningHNXKern3 hr
Feb 17, 4:22 PM PSTAreal Flood AdvisoryHNXKern, Tulare3 hr
Feb 17, 5:08 PM PSTAreal Flood AdvisoryHNXKern2 hr
Feb 17, 6:16 PM PSTAreal Flood AdvisoryHNXKern59 min
Feb 17, 6:50 PM PSTAreal Flood AdvisoryHNXKern3 hr
Feb 17, 9:20 PM PSTAreal Flood AdvisoryHNXKern3 hr
Feb 18, 3:02 PM PSTFlood WatchHNX3 days
Feb 18, 3:30 PM PSTWinter Storm WatchHNX13 hr

Nearby

Flash Flood Warnings in California, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.